Wisconsin, 2008

Cold in Wisconsin, January 25, 2008

January 25, 2008 · NWS MKX · 1 event in 1 county or zone

Very cold air settled in over southeastern Wisconsin on January 25th and was a significant factor in the death of a 44-year-old women in the City of Kenosha. She died from exposure after her vehicle struck a tree.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

Very cold air settled in over southeastern Wisconsin on January 25th and was a significant factor in the death of a 44-year-old women in the City of Kenosha. She died from exposure after her vehicle struck a tree. The low temperature in Kenosha was -6F to -7F and maximum temperatures in the afternoon only reached up to around +10F.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Jan 24, 3:43 PM CST, 8 hours 17 minutes earlier.

Area forecast discussion, Jan 24, 3:43 PM CST, 8 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
343 PM CST THU JAN 24 2008

FORECAST FOCUS ON COLD TEMPERATURES TONIGHT AND SNOW ON FRIDAY.

.SHORT TERM...ARCTIC AIR WELL-ENTRENCHED OVER REGION UNDER RIDGE
OF SFC HIGH PRESSURE. BASED ON CURRENT TEMPERATURE TRENDS AND
TRAJECTORIES HAVE UNDERCUT GUIDANCE NUMBERS AS CLEAR SKIES...FRESH
SNOW COVER AND LIGHT WINDS WILL ALLOW FOR PRIME RADIATIONAL
COOLING TONIGHT. EXPECT DOUBLE-DIGIT BELOW ZERO READINGS BY
SUNRISE IN WESTERN SECTIONS OF FORECAST AREA. EFFECT OF SOUTHERNLY
WINDS DO NOT IMPACT SRN WI UNTIL FRIDAY WITH A SLOW MODERATION IN
TEMPERATURES EXPECTED.

RETURN WARM AIR ADVECTION ALSO BRINGS SNOW TO THE SOUTHWEST PORTION OF THE
CWA FRIDAY AFTERNOON...AND THE REMAINDER OF THE CWA FRIDAY EVENING
WITH BEST ADIABATIC ISENTROPIC OMEGA AND LOWEST CONDENSATION
PRESSURE DEFICITS. MID LEVEL SHORT WAVE DOES NOT CLEAR SRN WI
UNTIL SATURDAY AFTERNOON SO HAVE LEFT CHC OF -SN GOING INTO
SATURDAY MORNING.

SUNDAY WILL BE DRY WITH TEMPS RISING INTO THE LOWER 30S IN SWRLY FLOW AHEAD
OF MAJOR TROUGH APPROACHING FROM THE PLAINS. STRONG SHORT WAVE
PASSES TO THE NORTHWEST MONDAY WITH STRONG LOW DEVELOPING IN THE
NRN PLAINS AND LIFTING NORTHEAST INTO SRN ONTARIO BY MONDAY NIGHT.
PROFILES SUGGEST A POTENTIAL FOR SOME FREEZING RAIN EARLY
MONDAY...BEFORE GOING TO ALL RAIN.

.LONG TERM...
ECMWF HAS BEEN PERSISTENT IN TAKING A SECOND LOW FROM SW MO AND
DEEPENING IT AS IT TRACKS INTO LOWER MICHIGAN TUESDAY AS MAIN 500
MB TROF CROSSES REGION. SYSTEM WILL HAVE TO BE WATCHED AS
TEMPERATURES WILL BE COLD ENOUGH FOR ALL SNOW WITH STRENGTHENING
WINDS AS LOW DEEPENS. REMAINDER OF EXTENDED FCST QUIET WITH
SEASNOABLE TEMPERATURES.

&&

.AVIATION...STRONG SUBSIDENCE AND DRY AIR PUTTING KIBOSH ON CEILINGS
DURING NEXT 24 HOURS. VFR UFN.

&&

.MARINE...WL RUN WITH FREEZING SPRAY ADVY THRU 12Z/FRI.  EXPC ENUF
WIND AND COLD TEMPS TO MEET CRITERIA AND MAY NEED TO BE EXTENDED
INTO FRI MRNG PENDING WINDS.  MAY REACH WIND CRITERIA FOR SMALL
CRAFT ADVY FRI NGT WITH THREAT OF FREEZING SPRAY RETURNING AHEAD OF
APPROACHING SHORT WAVE TROF.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...NONE.
LM...FREEZING SPRAY ADVISORY UNTIL 6 AM CST FRIDAY FOR LMZ643>646.

&&

SHORT/LONG TERM...09
AVIATION/MARINE...35
Hazardous weather outlook, Jan 24, 5:45 PM CST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
545 PM CST THU JAN 24 2008

WIZ046-047-051-052-056>060-062>072-250930-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
545 PM CST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR THE ROCK RIVER AROUND
AFTON...DUE TO AN ICE JAM.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FLOOD WARNING WILL REMAIN IN EFFECT UNTIL FURTHER NOTICE FOR
THE ROCK RIVER AROUND AFTON...DUE TO AN ICE JAM.

ACCUMULATING SNOW IS LIKELY LATE FRIDAY AFTERNOON AND FRIDAY NIGHT
WITH 2 TO 4 INCHES POSSIBLE.

SOUTH WINDS AHEAD OF LOW PRESSURE SYSTEM DEVELOPING IN THE NORTHERN
PLAINS EARLY NEXT WEEK WILL BRING A PERIOD OF WARMER TEMPERATURES
AND RAIN TO SOUTHERN WISCONSIN BEGINNING SUNDAY NIGHT AND CONTINUING
INTO MONDAY. A PERIOD OF FREEZING RAIN WILL BE POSSIBLE AT THE ONSET
OF THE PRECIPITATION SUNDAY NIGHT.  THE WARMER TEMPERATURES...
RAINFALL AND PARTIAL SNOW MELT WILL INCREASE THE THREAT OF RIVER
FLOODING AND ICE JAMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-250930-
SHEBOYGAN TO PORT WASHINGTON WI-
PORT WASHINGTON TO NORTH POINT LIGHT WI-
NORTH POINT LIGHT TO WIND POINT WI-
WIND POINT WI TO WINTHROP HARBOR IL-
545 PM CST THU JAN 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TONIGHT

COLD TEMPERATURES AND WINDS OF 10 TO 20 KNOTS WILL CONTINUE TO
FAVOR CONDITIONS PRODUCING FREEZING SPRAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDS AND WAVES MAY REACH SMALL CRAFT ADVISORY LEVELS FRIDAY NIGHT
ALONG WITH A THREAT OF FREEZING SPRAY.

SMALL CRAFT ADVISORY CRITERIA MAY BE REACHED SUNDAY NIGHT INTO
MONDAY...AND AGAIN TUESDAY NIGHT INTO WEDNESDAY.

TZ
WWW.WEATHER.GOV/MKX

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Kenosha

When
January 25, 12:00 AM CST to 9:00 AM CST
Where
Kenosha forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Cold/Wind Chill, Kenosha2008-01-2544FemaleVehicle/Towed TrailerDirect

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2008Every state in 2008This day in weather historyWarnings in Wisconsin, January 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 78603.